News

Purple heroin laced with carfentanil prompts warning from Vancouver health officials

Purple heroin laced with carfentanil prompts warning from Vancouver health officials
Canada
The arrival of a colourful — and deadly — drug on the streets of the Lower Mainland is being linked to a rise in overdoses, and has health officials sounding an alarm.

Several samples of pink or purple heroin have been sent to Health Canada’s labs for testing after Vancouver Coastal Health (VCH) found them in areas such as  Vancouver’s Downtown Eastside.

The drugs have been found to be laced with carfentanil, an opioid that’s 100 times more toxic than fentanyl — and 10,000 times more toxic than morphine .

Health officials say the presence of carfentanil is a problem, because the test strips currently used at supervised injection sites to spot fentanyl don’t detect its more deadly counterpart.

“We’ve always warned people they do not detect everything,” Vancouver Coastal Health medical officer Dr. Mark Lysyshyn said.

“They don’t always react as well as with fentanyl, so when we have a drug like carfentanil… it might be present in even smaller amounts in the drug, meaning we would need an even more sensitive test to detect it.”

The warning comes in the wake of the latest overdose statistics from the BC Coroners Service, which found 13 people died after overdosing on carfentanil in January alone.

That’s up from three fatalities the month before, and marks a huge spike from 2018, when 35 people died from carfentanil overdoses in the entire year.

Overall, fatal overdoses from all drugs dropped 22 per cent from 116 in December 2018 to 90 in January. That number also marks a 30-per-cent drop from January 2018.

Many of those deaths and the majority of those throughout B.C.’s opioid crisis happened in private residences, while users were alone.

Lysyshyn said that needs to change —that’s why health officials like him are trying to spread the message of using with others out to the public.

“When people use drugs alone, behind closed doors… nobody recognizes they’re having an overdose, and nobody can come and help them with naloxone or call an ambulance.”

Vancouver Coastal Health also promotes overdose awareness and knowledge of how to administer naloxone, including among youth.

Would you recognize if someone was overdosing? Know the signs. More info at https://t.co/8jm2mQGrce pic.twitter.com/oO9aAxz3Qn

The health authority is also promoting its RADAR feature , which allows people to report a bad batch or deadly new drug as soon as it hits the streets and include details of what happened when the user overdosed.

That prompts VCH to send its own alert, warning the public about the drug.

Lysyshyn said in addition to not using alone, users should ask questions as much as possible, especially when testing their drugs.

“Just because you have negative fentanyl test strip, doesn’t mean you can use drugs recklessly,” he said.
Read more on globalnews.ca
News Topics :
Similar Articles :
Top Stories
Drug users who test their drugs and discover fentanyl are 10 times more likely to reduce their dose, raising the possibility that making such tests widely available could reduce overdoses....
Health
A pilot project to test street drugs for fentanyl at the Vancouver safe injection centre Insite has found that about 80 per cent were laced with the potentially deadly opioid....
Health
When a toxic batch of drugs is triggering potentially fatal overdoses, one of the most crucial antidotes is to get the word out as fast as possible to alert other...
Canada
The B.C. Coroners Service and Interior Health have issued a drug overdose alert after carfentanil was detected in 19 suspected illicit drug overdose deaths this month. Listen A rise in...
Canada
The dangerous synthetic opioid, carfentanil, has made its way to the Kingston, Ont., area, according to new data collected by Kingston, Frontenac, Lennox and Addington Public Health. The health unit...